Optimal Management of Diabetes: Expert Nurse Practitioner Perspectives - Episode 5

Management of Nausea Resulting from GLP1 Agonists for T2DM

January 27, 2021
HCP Live

Transcript:

Davida Kruger, MSN, APN-BC, BC-ADM: Let me talk a little about the box warning and about pancreatitis, and then together, we’ll talk a little about the risk of nausea. There is a box warning on all the long-acting GLP1 receptor agonists for MEN2 [multiple endocrine neoplasia type 2] and thyroid carcinomas.

What it appears to be is this: These poor little rats—and I’m not a fan of rats; they scare the bejesus out of me—male and female, were given so much of the GLP1 receptor agonists for the duration of their life that they did get some thyroid cancer. The reason there’s a box warning is that, in clinical research, they often see it in 1, either male or female but not in both. This was first detected in the long-acting GLP1 receptor agonists. However, it was not seen in the monkeys. We did not see it in humans, and in fact, there’s a registry in both the United States and in Europe to monitor this. It doesn’t appear to be translated to humans. However, we ask the patient if they have ever had a personal or family history of thyroid cancer or if they have a personal or family history of MEN2. If so, then we shy away from it.

In terms of pancreatitis, this is interesting. When the GLP1 receptor agonists came to market, there was thought to be some association with pancreatitis. What we now think, because the FDA has looked at this up 1 side and down the other, is that that association is probably related to type 2 diabetes, the obesity, and perhaps even some other things that the patient has because of obesity but not directly related to GLP1s. If you have a person who has a history of pancreatitis, then you might not want to use this medication but to individualize that care. We don’t think that there’s a direct relationship.

The greatest adverse effect with GLP1 receptor agonists—and we’ve both been in practice long enough using these drugs—is that the GI [gastrointestinal] adverse effect that is greater than 5% in all the literature is nausea. However, we saw more nausea in the beginning use because we didn’t understand that we were correcting delayed gastric emptying. With large meals, if the patient ate the same amount of food they ate before they used the GLP1 receptor agonist, then that was probably what was causing nausea, and perhaps there’s some self-limiting nausea as you titrate the GLP1 receptor agonists. How do you handle it in your own practice?

Lucia Novak, MSN, ANP-BC, BC-ADM, CDTC: You hit the nail on the head. Now that we know what the adverse effects and events are, we can coach our patients. I tell them, “You’re going to have a whole new relationship with food. You should only be eating when you’re hungry. When you are hungry, you want to eat slower and eat smaller portions.” I also encourage them to be mindful of foods or meals that are high in fat. High-fat meals tend to slow the gut naturally anyway, and that can make the symptoms worse when they combine that with a GLP1 receptor agonist. They may also find other triggers. Maybe spicy foods become more intolerable. It’s those kinds of things. It’s definitely that coaching, and that speaks even more as to why we have to be mindful of medications that they are also taking that could cause hypoglycemia. Now that we’re giving them a medication that is going to inhibit their want to eat, if they develop hypoglycemia because they’re not feeding that medication, we need to know. The patient will always assume that it’s the newest drug that you started them on, not the old drug. That’s what I’m always counseling them on as well because it always happens on a Friday before a long weekend that they would have their hypoglycemia.

I’m counseling them that, if their blood sugars start to go below 80 mg/dL, and I try to make it a little higher threshold. Then they just need to stop whatever they’re on. If it’s the insulin or if it’s the sulfonylurea and we’ve already been reducing it, I tell them to hold it until they’ve had a chance to speak with me because you can never recover psychologically from a hypoglycemia episode. Patients are not trusting after that.

Davida Kruger, MSN, APN-BC, BC-ADM: Absolutely. That’s why I always say to decrease the insulin and/or the sulfonylurea.

Lucia Novak, MSN, ANP-BC, BC-ADM, CDTC: Before.

Davida Kruger, MSN, APN-BC, BC-ADM: Yes. You’re going to need to decrease it more than you think. You can put it back, but once you cause hypoglycemia, you lose that patient’s attention.

I want to thank the audience for watching this HCPLive® Peers & Perspectives®. If you enjoyed the content, please subscribe to our e-newsletter to receive upcoming Peers & Perspectives® and other great content right in your in-box. Thank you all for joining us.

Transcript Edited for Clarity


x